Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 25, 2016, 7:58 PM CDT for Franklin County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 25, 2016, 7:58 PM CDT (00:58 UTC)
- Expired
- Oct 25, 2016, 8:34 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WUUS53 KDMX 260058 SVRDMX IAC069-260145- /O.NEW.KDMX.SV.W.0162.161026T0058Z-161026T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CDT TUE OCT 25 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRANKLIN COUNTY IN NORTH CENTRAL IOWA... * UNTIL 845 PM CDT. * AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF HAMPTON...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HAMPTON...COULTER...GENEVA...BRADFORD...CHAPIN...HAMPTON MUNICIPAL AIRPORT AND BEEDS LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4263 9334 4268 9343 4285 9322 4265 9303 TIME...MOT...LOC 0057Z 248DEG 15KT 4268 9335 HAIL...1.00IN WIND...<50MPH $$ BOKSA
2 follow-up statements
772 WWUS53 KDMX 260112 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 812 PM CDT TUE OCT 25 2016 IAC069-260145- /O.CON.KDMX.SV.W.0162.000000T0000Z-161026T0145Z/ FRANKLIN IA- 812 PM CDT TUE OCT 25 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR CENTRAL FRANKLIN COUNTY... AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMPTON... MOVING NORTHEAST AT 20 MPH. CURRENTLY THE STORM HAS WEAKENED BUT STILL HAS THE POTENTIAL TO RE-INTENSIFY AND PRODUCE QUARTER SIZED HAIL. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... HAMPTON...BEEDS LAKE STATE PARK AND HAMPTON MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4266 9321 4271 9329 4283 9320 4271 9309 TIME...MOT...LOC 0111Z 243DEG 19KT 4271 9326 HAIL...1.00IN WIND...<50MPH $$ BOKSA
218
WWUS53 KDMX 260134
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT TUE OCT 25 2016
IAC069-260143-
/O.CAN.KDMX.SV.W.0162.000000T0000Z-161026T0145Z/
FRANKLIN IA-
834 PM CDT TUE OCT 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HAIL TO THE
SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4266 9321 4271 9329 4283 9320 4271 9309
TIME...MOT...LOC 0130Z 248DEG 15KT 4274 9314
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 6:42 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 25, 6:42 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 642 PM CDT Tue Oct 25 2016 .SHORT TERM.../This evening through Wednesday/ Issued at 343 PM CDT Tue Oct 25 2016 Surface boundary has remained south of Iowa this afternoon with strong southeast flow across the state. Main push of moisture has been near 850mb where a few isolated showers have occurred in far south central Iowa. Otherwise, band of frontogenetically forced showers in far northeast Iowa has remained to the north of the forecast area this afternoon with most locations staying dry. Overall, progression of this system has slowed and overall evolution of precipitation into tonight has been backed up about 3-5 hours across the forecast area. Of concern this evening, first area would be the far southeast into east central portions where theta-e advection may produce a few isolated showers this evening. This should move east out of the CWA by mid to late evening. Second concern is the rapidly increasing mid level forcing in northern Iowa with approaching shortwave. Anticipate showers and storms to develop by mid to late evening in northwest Iowa back into eastern Nebraska. This area of precipitation will move east through the night into central Iowa as system progresses through the state. Instability may be sufficient for a few strong storms later this evening in the west where some small hail may be produced. The other threat for this system will be some heavier rainfall which will be possible across northern Iowa during the night. However, recent dryness should limit overall flooding potential. Temperatures will remain relatively warm overnight with cloudy skies and southerly flow for a good portion of the night. .LONG TERM.../Wednesday night through Tuesday/ Issued at 343 PM CDT Tue Oct 25 2016 The main forecast concern over the extended was focused on temperatures and winds Thursday night into Saturday as the majority of the period looks to remain dry. Leaned closer to the warmer ECMWF late in the week into the weekend. Wednesday into Thursday...precipitation looks to be ending during the morning hours Wednesday and even a bit quicker than previously expected. Have dry conditions by 18z Wednesday with pops lingering east of Interstate 35. Behind the trough, weak CAA develops tomorrow afternoon resulting in a chilly time frame. Nudged up wind speeds as the surface pressure gradient remains fairly tight through 00z Thursday. Wednesday night will be the coldest night of the extended as the surface high moves in over the state towards Thursday morning. Some lingering cloud cover looks to get trapped under the inversion across the central to northern portions of the forecast area which should hold temperatures from dropping off too drastically. However, with the light winds and strong subsidence over the state, and if cloud deck does clear out, the current minimum temperature forecast is likely at least 10 degrees too warm. Lowered the minimum temperatures a 2-3 degrees across the CWA Thursday morning. Thursday night through Saturday...WAA develops overnight Thursday night into Friday morning and likely to see a non-diurnal temperature trend during the overnight hours. Raised minimum temperatures a few degrees as temperatures look to warm overnight. WAA continues to increase throughout the day Friday with the strong mixing developing during the afternoon. Deep mixing to around 900mb (and possibly higher) with winds atop the mixed layer ranging from 35 to 45 knots by 21z Friday. Raised wind speeds and gusts Friday afternoon and with the strong mixing, raised maximum temperatures across central Iowa roughly 3-4 degrees. Both the ECMWF and GFS have warmed to the upper 70s to around 80. Also with the strong mixing, the current dew points forecast is likely slightly too high and might need to be addressed in a future forecast package. That being said, with the dry air mass, strong winds, and much of the vegetation becoming dormant, fire weather concerns certainly exists. By Saturday, the next frontal boundary looks to be delayed slightly, at least across southern Iowa until the evening. Thus, raised maximum temperatures slightly across the southern half of the state. The precipitation chances remain over far northern Iowa into Minnesota Saturday night. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 642 PM CDT Tue Oct 25 2016 Thunderstorms are breaking out along an instability axis lifting through eastern TAF locations through 02-03Z. The main precip will come later as a surface low lifts across the state. Cigs will drop to MVFR in thunderstorms then a brief period of IFR before improving Wednesday late morning into the afternoon. Vsbys will at times go MVFR but local IFR conditions in heavier rain and/or fog is possible as well. Strong southerly surface winds will become NW as the low passes and pulls a cold front through the TAF sites. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...FAB
Hazardous weather outlook, Oct 25, 3:56 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT TUE OCT 25 2016 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-261100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 356 PM CDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONG STORMS ARE POSSIBLE LATER THIS EVENING WITH MARGINALLY SEVERE HAIL. LOCALIZED HEAVY RAIN ALSO REMAINS POSSIBLE IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-261100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT TUE OCT 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATER TONIGHT. HOWEVER, SOME LOCALIZED HEAVY RAIN REMAINS POSSIBLE ACROSS NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 25, 7:02 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT TUE OCT 25 2016
IAZ004>006-260100-
KOSSUTH IA-WINNEBAGO IA-EMMET IA-
702 PM CDT TUE OCT 25 2016
...A STRONG THUNDERSTORM IS MOVING ACROSS FAR NORTHERN IOWA...
AT 701 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF SWAN LAKE...OR 17 MILES NORTHEAST OF
EMMETSBURG...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...BUFFALO CENTER...BANCROFT...SWEA CITY...RINGSTED...
LAKOTA...RAKE AND LEDYARD.
LAT...LON 4350 9392 4336 9381 4325 9444 4325 9453
4332 9462 4350 9427
TIME...MOT...LOC 0001Z 246DEG 27KT 4331 9447
BOKSASpecial weather statement, Oct 25, 7:52 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT TUE OCT 25 2016
IAZ026-027-260145-
FRANKLIN IA-BUTLER IA-
752 PM CDT TUE OCT 25 2016
...STRONG STORMS ARE MOVING ACROSS THE AREA...
AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORMS 9 MILES SOUTHWEST OF HAMPTON...MOVING NORTHEAST AT 25
MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMPTON...SHEFFIELD...DUMONT...LATIMER...COULTER...GENEVA...
BRISTOW...BRADFORD...HANSELL...CHAPIN...AREDALE...BEEDS LAKE STATE
PARK AND HAMPTON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4274 9286 4256 9324 4256 9326 4267 9347
4291 9317 4291 9307
TIME...MOT...LOC 0050Z 241DEG 20KT 4268 9337
BOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 7:02 PM CDT | Special Weather Statement | DMX | Kossuth | 58 min |
| Oct 25, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 49 min |
| Oct 25, 7:52 PM CDT | Special Weather Statement | DMX | Franklin | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.